Ovarian Hyperstimulation Syndrome in a Patient Treated with Tamoxifen for Breast Cancer

9 06 2011

To the Editor:

I read with great interest the case report by Baigent and Lashen (1) describing a case of bilateral ovarian cysts induced by tamoxifen therapy for breast cancer in a 50-year-old woman. The authors performed laparoscopic bilateral salpingo-oophorectomy to enable a histological examination as well as eliminate the source of estrogen.

We have already described ovarian cysts in 80% out of twenty premenopausal breast cancer tamoxifen-treated patients accompanied by high levels of estradiol. At the same time, these findings were found in only one (out of 12) similar patients not treated with tamoxifen (2).

It has been shown that unopposed tamoxifen administration generates continuous ovarian stimulation by causing constant gonadotropin production in the pituitary gland (3).

Based on this assumption, we administrated long acting LHRH-agonist to 14 premenopausal breast cancer patients treated with tamoxifen who has high levels of estradiol and simultaneous persistent ovarian cysts. Within 3 weeks of the first LHRH-agonist injection, all patients had menopausal serum estradiol levels. Ovarian cysts completely disappeared within 2 months following the first injection. Following the discontinuation of LHRH-agonist co-treatment, serum estradiol levels remained in physiological levels and the ovaries remained in a normal size in 64.3% of the patients for 13.3 ± 11.5 months. 28.6% of the patients had a gradual reappearance of high serum estradiol levels and of ovarian cysts, and were, therefore, treated with a second course of LHRH-agonist. Following the second course, serum estrdiol levels remained in physiological levels and the ovaries remained in normal size for 8 ± 15 months (4).

Thus, short duration of co-treatment with long acting LHRH-agonist successfully resolved the tamoxifen-induced supraphysiological serum estradiol levels and the ovarian cysts (4).

Therefore, the authors could avoid the unnecessary removal of the ovaries by administrating LHRH-agonist to the patient. Such an operation is justified only if the ovarian cysts do not disappear following the administrating LHRH-agonist, raising the suspicion of a potential non-functional ovarian tumor.

Ilan Cohen, M.D.
Sackler Faculty of Medicine
Tel Aviv University
Department of Obstetrics and Gynecology
Sapir Medical Center
Kfar-Saba, Israel

References
1. Baigent A, Lashen H. Ovarian hypertimulation syndrome in a patient treated with tamoxifen for breast cancer. Fertil Steril 2011;95:2429.

2. Cohen I, et al. Ovarian overastimulation and cystic formation in premenopausal tamoxifen exposure: Comparison between tamoxifen-treated and nontreated breast cancer patients. Gynecol Oncol 1999:72:202-207.

3. Ludwig Breast Cancer Study Group: A randomized trial of adjuvant combination chemotherapy with or without prednisone in premenopausal breast cancer patients with metastases in one to three axillary lymph nodes. Cancer Res 1985:45:4454-4459.

4. Cohen I, et al. Successful co-treatment with LHRH-agonist for ovarian overstimulation and cystic formation in premenopausal tamoxifen exposure. Breast Cancer Res Treat 1999:55:119-125.

Published online in Fertility and Sterility doi:10.1016/j.fertnstert.2011.06.031

The Authors Respond:

I thank Ilan Cohen on his interest in our paper and his valuable comments sharing his experience regarding cases similar to what we described.

I accept his version of management as appropriate for ovarian cysts associated with tamoxifen therapy. However, he seems to have missed the point of ovarian hyperstimulation syndrome (OHSS) which is not the same as simple or functional ovarian cysts. The use of GNRH agonists (GnRHa) in assisted conception does not eliminate the risk of OHSS however I see his point that blocking the release of FSH and LH may potentially reduce such risk. The option of administering GnRHa prior to recommencing tamoxifen was considered as we described in the paper. However, it was not supported by the patient who was keen to avoid any further trials that did not have a certain outcome and by the breast surgeon who was keen to commence aromatase inhibitors. As we were dealing with a case that had not been previously described the options offered to the patient were empirical based on the available similar evidence with regards to OHSS and tamoxifen-associated ovarian cysts individually. Further, it was not feasible to provide both GnRHa along with tamoxifen for the duration of tamoxifen therapy of 3-5 years and we were not certain if discontinuing the GnRHa would leave the patient vulnerable to having another episode of OHSS given her unique sensitivity to tamoxifen. It would be interesting to see if similar cases are described and if the management with adjuvant GnRHa worked.

Hany Lashen, M.B., B.Ch., M.D., F.R.C.O.G.
University of Sheffield
Sheffield, United Kingdom

Published online in Fertility and Sterility doi:10.1016/j.fertnstert.2011.06.032

Advertisements

Actions

Information

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s




%d bloggers like this: